Alert archive / Minnesota / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood warning at Jun 16, 2009, 9:16 PM CDT for Clay County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 13 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 9:16 PM CDT (02:16 UTC)
- Expired
- Jun 17, 2009, 10:00 AM CDT
- In force
- 13 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MN, Wilkin County, MN, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:20 PM CDT | HEAVY RAIN 3.5 | Kent, MN | SEVERAL REPORTS OF 3.5 TO 4 INCHES RAIN OVER NORTHERN WILKIN COUNTY OR IN AREA BOUNDED ROUGHLY FROM BARNESVILLE TO ROTHSAY TO FERGUS FALLS TO ABERCROMBIE. SOME ROADS UNDER WATER. |
| Jun 16, 10:35 PM CDT | FLASH FLOOD | 2 Ene Kent, MN | FARM ACCESS ROADS WERE FLOODED AND 140 ACRE FIELD WAS FLOODED. U.S. HIGHWAY 75 NORTH OF KENT WAS UNDERWATER AND REMAINED CLOSED DUE TO DAMAGE FROM EARLIER SPRING FLOODING. PORTIONS OF SOUTHERN ROBERTS AND NORTHERN MCCAULEYVILLE TOWNSHIPS ALONG THE WHISKEY CREE |
| Jun 16, 10:50 PM CDT | FLASH FLOOD | 2 Ese Barnesville, MN | FIELDS AND FARM ACCESS ROADS WERE FLOODED BY REPEATED HEAVY RAINS. PORTIONS OF SOUTHERN BARNESVILLE AND ALLIANCE TOWNSHIPS RECEIVED FROM 3 TO 6 INCHES OF RAIN FROM LATE AFTERNOON THROUGH EVENING HOURS. |
| Jun 17, 2:05 AM CDT | FLASH FLOOD | 2 Nw Abercrombie, ND | FIELDS AND FARM ACCESS ROADS WERE FLOODED NEAR ABERCROMBIE. PORTIONS OF SOUTHERN EAGLE AND NORTHEASTERN ABERCROMBIE TOWNSHIPS RECEIVED FROM 4 TO 7 INCHES OF RAIN FROM THE LATE AFTERNOON THROUGH OVERNIGHT HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 964 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
624 WGUS53 KFGF 170217 FFWFGF MNC027-167-NDC077-171500- /O.NEW.KFGF.FF.W.0007.090617T0217Z-090617T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 916 PM CDT TUE JUN 16 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL CLAY COUNTY IN NORTHWEST MINNESOTA... NORTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA... NORTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA... * UNTIL 1000 AM CDT WEDNESDAY * AT 912 PM CDT...VERY HEAVY RAIN FELL TODAY AND AGAIN THIS EVENING FROM ABERCROMBIE TO BARNESVILLE TO ROTHSAY TO FERGUS FALLS. REPORTS OF 3 TO 6.5 INCHES OF RAINFALL HAVE BEEN REPORTED TODAY INTO THIS EVENING. EXPECT SOME ROADWAYS AND LOW LYING AREAS TO BE FLOODED AND EXPECT SOME WATER IN BASEMENTS. ALTHOUGH ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED TONIGHT...ANY ADDITIONAL RAINFALL WILL AGGRAVATE FLOODING CONDITIONS. * SOME LOCATIONS IN THE WARNING INCLUDE BARNESVILLE... MCCAULEYVILLE...LAWNDALE AND KENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. && LAT...LON 4656 9629 4638 9678 4651 9683 4670 9641 $$ HOPPES
1 follow-up statement
046 WGUS73 KFGF 170747 FFSFGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 240 AM CDT WED JUN 17 2009 MNC027-167-NDC077-171500- /O.CON.KFGF.FF.W.0007.000000T0000Z-090617T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY MN-WILKIN MN-RICHLAND ND- 240 AM CDT WED JUN 17 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR NORTHEASTERN RICHLAND...NORTHERN WILKIN AND SOUTH CENTRAL CLAY COUNTIES... VERY HEAVY RAIN CONTINUES TO FALL FROM ABERCROMBIE TO AROUND BARNESVILLE...AND REPORTS OF 3 TO 6.5 INCHES OF RAINFALL HAVE BEEN REPORTED TONIGHT. ADDITIONAL THUNDERSTORMS ARE MOVING BACK INTO THIS AREA...SO EXPECT ANOTHER 1 TO 2 INCHES OF RAIN IN THIS AREA. EXPECT SOME ROADWAYS AND LOW LYING AREAS TO BE FLOODED WITH WATER IN SOME BASEMENTS. BE CAUTIOUS OF ROAD WASHOUTS AND STANDING WATER TONIGHT...SINCE IT IS HARD TO RECOGNIZE FLOOD DANGERS WHEN IT IS DARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL FLOAT MOST CARS DOWNSTREAM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING ARE HARD TO RECOGNIZE. && LAT...LON 4656 9629 4638 9678 4651 9683 4670 9641 $$ DK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 8:50 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 16, 8:50 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 850 PM CDT TUE JUN 16 2009 .DISCUSSION... FORECAST CHALLENGE FOR UPDATE CONCERNS ADDITIONAL PCPN POTENTIAL. SPOTTY WEAKENING CONVECTION CONTINUES OVER ALL BUT NE FA. THIS IN ASSOCIATION WITH MOIST AIRMASS/BOUNDARY INTERACTION AIDED BY WAVE ROTATING AROUND MID LEVEL CIRCULATION DRIFTING ACROSS CENTRAL ND. INSTABILITY HAS SHIFTED SOUTH OF FA AND ANY LTG STRIKES WELL SOUTH OF FA. WITH LACK OF INSTABILITY/SHEAR OR LOW LEVEL JET EXPECT RETURNS TO CONTINUE TO WEAKEN WITH LOSS OF HEATING. WILL NEED TO KEEP SOME MODEST POPS GOING MOST AREAS HOWEVER ADDITIONAL THUNDER/HEAVY RAIN POTENTIAL NOT EXPECTED. HAVE ADJUSTED POPS DOWNWARD AND FINE TUNED ANY ADDITIONAL T POTENTIAL TO SOUTHERN FA. 60 DEWPOINTS CONFINED TO SOUTHERN FA WITH REMAINDER IN MID-UPPER 50S. EXPECT CLOUDS GOOD PART OF TONIGHT SO OVERALL TEMPERATURES SHOULD BE SIMILAR TO LAST NIGHT. && .AVIATION... CONVECTION WILL CONTINUE TO DIMINISH OVERNIGHT WITH ANY ADDITIONAL T UNLIKELY. CIGS CURRENTLY VFR HOWEVER WILL GRADUALLY LOWER CIGS INTO MVFR RANGE LATER TONIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jun 16, 5:20 AM CDT, 15 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 520 AM CDT TUE JUN 16 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 520 AM CDT TUE JUN 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA. STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH A FEW STRONGER STORMS MAY PRODUCE BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THE REST OF THE WEEK. NUMEROUS UPPER LEVEL DISTURBANCES WILL ROTATE THROUGH THE REGION... AND COMBINE WITH INCREASING AMOUNTS OF MOISTURE AND INSTABILITY. THE BEST CHANCE FOR SEVERE WEATHER WILL BE LATE WEDNESDAY NIGHT THROUGH THURSDAY AHEAD OF A COLD FRONT. STAY TUNED TO LATER STATEMENTS ON THIS POTENTIAL SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY NIGHT AND THURSDAY. ROGERS/DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:26 AM CDT | Areal Flood Advisory | FGF | Wilkin | 11 hr |
| Jun 17, 9:08 AM CDT | River Flood Warning | FGF | Clay | 10 days |
| Jun 17, 9:08 AM CDT | River Flood Warning | FGF | Clay | 12 days |
| Jun 17, 9:29 AM CDT | River Flood Warning | FGF | Clay | 16 days |
| Jun 17, 10:01 AM CDT | Areal Flood Warning | FGF | Clay, Wilkin | 24 hr |
| Jun 17, 3:55 PM CDT | Tornado Warning | FGF | Wilkin | 50 min |
| Jun 17, 4:45 PM CDT | Tornado Warning | FGF | Grant, Otter Tail, Wilkin | 60 min |
| Jun 17, 8:47 AM CDT | River Flood Warning | FGF | Richland | 9 days |
| Jun 17, 3:26 PM CDT | Tornado Warning | FGF | Richland | 49 min |
Nearby
Flash Flood Warnings in Minnesota, 2009Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.